Blood Clots - Myeloma Treatment Side Effects - Myeloma Blood Clots

MULTIPLE MYELOMA KNOWLEDGE CENTER

Side Effects of Treatment: Blood Clots

Blood clots may be caused by multiple myeloma medications. Patients with myeloma are at an increased risk of developing blood clots, particularly those who are newly diagnosed and those who have had blood clots in the past. There are other factors that put patients at greater risk of developing blood clots, such as older age, family history, some other medical conditions, obesity, and long periods of immobilization (e.g., hospitalization and long airplane rides).

Several myeloma medications are also associated with an increased risk of developing serious blood clots known as deep vein thrombosis. These include IMiDs (Revlimid, Pomalyst, and Thalomid) when taken in combination with other myeloma drugs, dexamethasone, chemotherapy, and red blood cell growth factors (erythropoietin). In particular, patients taking IMiDs should receive blood thinners to reduce the chance of developing blood clots. Aspirin is recommended to most patients, while molecular weight heparin is prescribed to those at greater risk. In some cases, additional medications may be recommended as well.